Missouri, 2019

Flash Flood and Hail in Missouri, September 27 to 28, 2019

September 27 to 28, 2019 · NWS DVN · 3 events in 2 counties and zones

The evening of September 27th, a wave of low pressure moved along a stationary front in eastern Iowa and northwest Illinois, bringing several rounds of strong to severe thunderstorms, and tremendously heavy rains. This resulted in some reports of large hail, but mostly very heavy rain totals over 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The evening of September 27th, a wave of low pressure moved along a stationary front in eastern Iowa and northwest Illinois, bringing several rounds of strong to severe thunderstorms, and tremendously heavy rains. This resulted in some reports of large hail, but mostly very heavy rain totals over 3 inches. Flash flooding became the primary threat late in the evening, as the storms became continuous over the same areas in northeast Missouri, west central Illinois, and far southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 27, 2:02 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 27, 2:02 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
302 PM CDT Fri Sep 27 2019

.SYNOPSIS...
Issued at 300 PM CDT Fri Sep 27 2019

18Z surface data has a boundary running from near KCMI in eastern
Illinois west northwest to around KGGI in Iowa. The main cold front
was in to parts but was approximately bisecting the state of Iowa.
Dew points were generally in the low to mid 60s but were 65 to 70
generally south of the KCMI to KGGI boundary.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 300 PM CDT Fri Sep 27 2019

Flash flood watches were issued this morning for part of the area
and were expanded this afternoon to the north and west. Thus most
areas roughly along and south of a Sterling, IL to Fairfield, IA
line are now under a flash flood watch through tonight.

The initial round of elevated convection is exiting the area in
Illinois. Across Iowa a new round of elevated convection has
developed in the ALO/DSM/FOD triangle and continues to expand as it
moves northeast.

A considerable amount of differential heating is occurring along and
south of the clouds from the IA/MO border into central Illinois. The
lack of clouds south of this area points to a capped atmosphere.

Through sunset more elevated showers and storms will develop north
of the KGGI to KCMI boundary. Right around sunset surface based
convection is expected to start developing along the IA/MO border
and rapidly grow upscale during the evening hours.

As areal coverage of storms increases this evening the severe
potential is acknowledged. With the elevated storms hail will be the
primary risk. Across southeast Iowa and into west central Illinois,
including up to I-80, Hail and wind would be the primary severe
risks but a brief tornado near the aforementioned boundary cannot
be ruled out.

Heavy rainfall is also a risk tonight as tropical moisture moves
into the area ahead of the cold front. Rainfall rates of 1 to 2
inches an hour are possible.

Late tonight showers and storms will end from north to south as the
cold front moves through the area and eventually stalls across
northern Missouri into central Illinois. There may still be
lingering showers and storms south of a Galesburg, IL to Ottumwa, IA
line at sunrise Saturday.

On Saturday showers will be possible south of I-80 during the
morning hours. By late afternoon the stalled front will begin moving
north again as low pressure moves northeast from the Oklahoma
panhandle. Showers and eventually thunderstorms will develop along
and south of highway 30.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 300 PM CDT Fri Sep 27 2019

Saturday night and Sunday: Deep trough in the western United States
induces cyclogenesis in the Rockies. This in turn strengthens the
LLJ/warm air advection as the front to our south returns northward
as a warm front. Showers and thunderstorms will once again be likely
but may taper off Sunday afternoon as the warm front lifts north of
the dvn cwa. PWAT's again rise to near 2 inches so flash flooding
will be a threat especially considering the storms will be moving
much slower, and soils should be quite saturated. Dewpoints will be
pushing into the lower 70s so a warm and humid day is expected on
Sunday with a southerly wind. Highs will be in the 70s to lower 80s,
but could be higher depending on amount of sunshine.

Monday through Wednesday: Models similar in gradually breaking down
the ridge as strong trough dives into the Midwest/Great Lakes. This
will send a strong cold front slowly southeast with numerous showers
and thunderstorms along this front. With the Gulf wide open and
PWAT's near 2 inches the threat for torrential rain and flash
flooding will continue. With soils saturated this would aggravate
any ongoing river flooding or cause other rivers to rise into flood.
Certainly can't rule out severe weather either but too early to
determine this risk.

Thursday through Friday: Brief nw flow with cool and dry weather
expected, as Canadian high pressure builds into the Upper Midwest/
Great Lakes.  Definitely will feel like fall with highs in the upper
50s to lower 60s and lows dipping into the 40s, possibly as low as
the lower 40s in our northern cwa.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1243 PM CDT Fri Sep 27 2019

A cold front will slowly move through eastern Iowa and northern
Illinois tonight before possibly stalling from northern Missouri
into central Illinois. Widespread MVFR/IFR with pockets of VFR and
LIFR will give way to MVFR/IFR conditions through 12z/28. Rain
with thunderstorms will increase in areal coverage 21z/27 through
09z/28 with the approaching front. After 12z/28 widespread
MVFR/IFR conditions with decreasing areas of rain.

&&

.HYDROLOGY...
Issued at 1016 AM CDT Fri Sep 27 2019

River forecasts now contain the first 24 hours worth of forecast
rainfall amounts for this event. The total rainfall forecast for
the weekend is 1 to 3 inches with the heaviest rain expected late
this afternoon into Saturday morning. The exact locations of the
heaviest rains may lead to changes in the river forecasts over the
weekend as observed rainfall and routed flow are incorporated
into the river forecasts. This could lead to further rises on area
rivers than is already forecast.

For the La Moine River at Colmar, currently the river is forecast
to rise above flood stage on Sunday. Confidence is lower in this
occurring because the exact area of heavy rain is not known at
this time. For this reason a flood watch was issued for the La
Moine at Colmar

Renewed rises are forecast on Rock River at Joslin and Moline
due to the forecast rainfall with the flood warnings extended at
both locations.

The flood warning on the Pecatonica River at Freeport continue
with a slight rise expected on the river from the forecast
rainfall this weekend.

Flood warnings continue on the Mississippi River from New Boston
southward to Burlington. The river is on the falling limb at all
four locations.

The active weather pattern will continue into early next week with
more showers and thunderstorms expected Tuesday through Thursday.
This may lead to new rises on area rivers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Des Moines-Henry
     IA-Jefferson-Lee-Louisa-Muscatine-Scott-Van Buren.

IL...Flash Flood Watch through Saturday morning for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren-Whiteside.

MO...Flash Flood Watch through Saturday morning for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Haase
AVIATION...08
HYDROLOGY...Cousins
Hazardous weather outlook, Sep 27, 2:34 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
334 PM CDT Fri Sep 27 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-282045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
334 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected to redevelop over the outlook area this
afternoon and continue overnight. Some storms this evening may be
severe, especially southeast of a line from Fairfield to Clinton,
Iowa to Sterling, Illinois, where the Storm Prediction Center has
place an enhanced risk. The severe weather threats include large
hail, damaging wind and isolated tornadoes. The potential for
severe weather will diminish after 10 pm.

Thunderstorms this evening and overnight could produce heavy
rainfall, which may lead to flash flooding. This threat is
greatest across portions of northeast Missouri, southeast Iowa and
west central Illinois, where heavy rainfall occurred this morning.
A Flash Flood Watch is in place for portions of northeast Missouri,
southeast Iowa and west central Illinois through early Saturday
morning.

Area rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday night into Sunday, heavy rain producing thunderstorms
with rainfall rates of 2 inches an hour will be likely. This may
lead to flash flooding in areas where the ground is already
saturated.

Late Monday night into early Thursday, several rounds of showers
and thunderstorms are expected as a cold front slowly moves across
the area.  This extended period of wet weather may further
aggravate any flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radar activation will likely be needed this
evening.

DLS

In the hours before

Local storm report, Sep 27, 11:49 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1249 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             3 NNE HAMILTON          40.43N 91.33W
09/27/2019  M0.88 INCH       HANCOCK            IL   TRAINED SPOTTER

&&
Local storm report, Sep 27, 12:35 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HEAVY RAIN       CAMERON                 40.89N 90.52W
09/27/2019  M3.70 INCH       WARREN             IL   PUBLIC

&&
Local storm report, Sep 27, 12:44 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       1 WSW SHERRARD          41.31N 90.53W
09/27/2019  M2.25 INCH       MERCER             IL   TRAINED SPOTTER

&&
Local storm report, Sep 27, 12:49 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HEAVY RAIN       1 SE PRINCETON          41.37N 89.45W
09/27/2019  M1.62 INCH       BUREAU             IL   CO-OP OBSERVER

&&
Local storm report, Sep 27, 4:32 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             2 ENE WEVER             40.73N 91.20W
09/27/2019  M1.00 INCH       DES MOINES         IA   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL JUST BEGAN.

&&
Local storm report, Sep 27, 4:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             1 S WEVER               40.70N 91.23W
09/27/2019  E1.00 INCH       LEE                IA   LAW ENFORCEMENT

            LOCATION APPROXIMATE. RELAYED BY EMA.

&&

The radar

The Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Scotland

When
September 27, 4:45 PM CST
Where
Scotland County, 0.87 mi SW of Memphis
Measured
0.75 in hail
Reported by
Public
Coordinates
40.460, -92.180

Hail, Scotland

When
September 27, 4:55 PM CST
Where
Scotland County, 2.72 mi WNW of Gorin Wileys Fld Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -92.120

Hail lasted 1 to 2 minutes.

Flash Flood, Clark

When
September 27, 11:53 PM CST to September 28, 2:00 AM CST
Where
Clark County, St Francisville to 2.05 mi SE of St Francisville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.450, -91.570

Missouri Law Enforcement reported that portions of Route U and Route A were closed with water over the road. Water was also over a portion of MO Highway 27, north of Wayland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850922, 850923, 850921.